Alert archive / Georgia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 81, NWS Atlanta, GA

May 19, 2001Bibb County, Monroe County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 19, 2001, 4:05 PM EDT for Bibb County, Monroe County, Georgia. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 19, 2001, 4:05 PM EDT (20:05 UTC)
Expired
May 19, 2001, 4:30 PM EDT
In force
25 min
Issued by
NWS Atlanta, GA
Area
Whole counties

Counties Bibb County, GA, Monroe County, GA

What was reported inside it

TimeReportWhereRemark
May 19, 4:15 PM EDTHail 0.88Macon, GAThe public reported dime to nickel size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2001-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2001-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
471 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 192005
SVRATL
GAC021-207-192030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
405 PM EDT SAT MAY 19 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BIBB COUNTY IN CENTRAL GEORGIA
  EASTERN MONROE COUNTY IN CENTRAL GEORGIA

* UNTIL 430 PM EDT

* AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 22 MILES NORTH OF PAYNE TO 12
  MILES SOUTH OF MACON...MOVING EAST AT 35 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...PAYNE AND
MACON.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS AND STAY
AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER ?THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:35 PM EDT, 30 minutes earlier.

Area forecast discussion, May 19, 3:35 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
335 PM EDT SAT MAY 19 2001

WHERE SHALL WE START. FOCUSED MAINLY ON THE MESOETA.  FIRST, RH > 70
PERCENT WILL PREVAIL OVER THE FORECAST AREA TONIGHT THRU THE NEXT 48
HOURS. VOR MAX IS FCST TO SWING ACR NW AL INTO WEST GA...THEN SHIFT
EAST. SFC DEW PTS WILL WILL CREEP TO THE 70 DEGREE LEVEL BY 00Z SUN.
BASICALLY WENT WITH GUIDANCE. EVERYTHING FAVORS HUMID...CLOUDY...
STICKY...WEATHER WITH SCATTERED SHOWERS AND A FEW THUNDERSTORMS
TONIGHT THRU SUNDAY NIGHT. TEMPERATURES WILL RANGE FROM THE LOW TO
MID 60S TONIGHT AND RISE A FEW DEGREES HIGHER SUNDAY NIGHT DUE TO
THE DEW POINTS. HIGH TEMPERATURES SHOULD REACH THE LOWER 80S SUNDAY.
THE AMOUNT OF RAINFALL WILL BE UNCERTAIN AT THIS TIME. AT LEAST THE
POSSIBLY OF HEAVY RAIN COULD OCCUR WITH VORT MAX MOVING THRU. AS THE

FCSTID = 30
ATL   67  83  65  84 /  40  40  30  40
AHN   65  81  65  85 /  40  40  30  40
GVL   67  83  65  84 /  40  40  30  40
RMG   62  80  64  83 /  50  30  30  40
CSG   68  82  67  87 /  40  40  30  30
MCN   68  83  67  87 /  40  40  40  40

.ATL...
GA...NONE.

In the hours before

Special weather statement, May 19, 11:08 AM EDT, 4 hours 57 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-192115-

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL GEORGIA
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1108 AM EDT SAT MAY 19 2001

...ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND
TONIGHT...

.SYNOPSIS...
AT THE SURFACE HIGH PRESSURE WILL PERSIST. SOUTHWEST WINDS WILL
BRING INCREASING MOISTURE. ALOFT A LOW PRESSURE SYSTEM WILL MOVE
ACROSS THE STATE THIS AFTERNOON AND TONIGHT...BRINGING INCREASING
INSTABILITY.

.PRIMARY HAZARD...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER MOST OF NORTH AND
CENTRAL GEORGIA. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE...WITH THE PRIMARY THREAT OF DAMAGING WINDS. THE BEST CHANCE
OF SEVERE THUNDERSTORM DEVELOPMENT WILL BE WEST OF A BLUE RIDGE TO
ATLANTA TO AMERICUS LINE.

.DISCUSSION...
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP TODAY ACROSS PARTS OF
NORTH AND CENTRAL GEORGIA...AS DAYTIME HEATING WILL COMBINE WITH
INCREASING MOISTURE AND DECREASING INSTABILITY ALOFT. THIS WILL LEAD
TO GREATER INSTABILITY. DEWPOINTS ARE EXPECTED TO RISE INTO THE MID
60S ACROSS WEST GEORGIA. CAPE WILL BE INCREASING TO THE 1000 TO 1400
RANGE. HELICITY VALUES ARE FORECAST TO BE IN THE 100 TO 200 RANGE.
THIS WILL POSSIBLY LEAD TO ISOLATED SEVERE THUNDERSTORM
DEVELOPMENT...WITH WINDS ABOVE 55 MPH BEING THE MAIN POTENTIAL
THREAT. HAIL WILL ALSO BE POSSIBLE.

.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIbT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 12:22 PM EDTSevere Thunderstorm WarningFFCDeKalb, Fulton, Gwinnett23 min
May 19, 12:40 PM EDTSevere Thunderstorm WarningFFCForsyth, Fulton, Gwinnett35 min
May 19, 12:40 PM EDTSevere Thunderstorm WarningFFCBarrow, Hall35 min
May 19, 1:04 PM EDTSevere Thunderstorm WarningFFCJackson26 min
May 19, 1:24 PM EDTSevere Thunderstorm WarningFFCBarrow, Jackson36 min
May 19, 1:24 PM EDTSevere Thunderstorm WarningFFCGwinnett, Walton36 min
May 19, 1:48 PM EDTSevere Thunderstorm WarningFFCBarrow, Clarke, Jackson, Madison, Oconee42 min
May 19, 1:48 PM EDTSevere Thunderstorm WarningFFCMorgan, Walton42 min
May 19, 2:17 PM EDTSevere Thunderstorm WarningFFCCarroll28 min
May 19, 2:35 PM EDTSevere Thunderstorm WarningFFCFloyd25 min
May 19, 3:28 PM EDTSevere Thunderstorm WarningFFCDeKalb17 min
May 19, 3:57 PM EDTSevere Thunderstorm WarningFFCRockdale18 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.